Texas, 2017

Damaging Wind in Texas, June 5, 2017

June 5, 2017 · NWS BRO · 1 event in 1 county or zone

Strong thunderstorms associated with a spoke of energy associated with a broader upper level disturbance moving through Texas moved southeast across the South Texas Brush Country and into the Lower Rio Grande Valley coastal communities during the early morning hours of June 5th. These storms produced strong and gusty winds to 50 mph, causing minor damage in Willacy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Strong thunderstorms associated with a spoke of energy associated with a broader upper level disturbance moving through Texas moved southeast across the South Texas Brush Country and into the Lower Rio Grande Valley coastal communities during the early morning hours of June 5th. These storms produced strong and gusty winds to 50 mph, causing minor damage in Willacy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 5, 4:31 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 5, 4:31 AM CST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
531 AM CDT Mon Jun 5 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...The most significant change to the previous suite of
TAFs was to add a TEMPO for afternoon convection, which will also
have the potential to produce large hail and damaging winds. The
timing of the convection at the three major aerodromes was based
on the latest run of the HRRR model. Otherwise, veering surface
winds continue to be anticipated due to the approach and passage
of a surface trough through Deep South Texas and the Rio Grande
Valley. Outside of the convection, VFR is anticipated through the
next 24 hours.
&&

.PREV DISCUSSION... /issued 357 AM CDT Mon Jun 5 2017/

SHORT TERM (Today through Tuesday): The main concern in the short
term portion of the forecast is severe weather. The Storm Prediction
Center has placed nearly the entire BRO CWFA is a Marginal to Slight
risk of severe weather from sunrise this morning to sunrise Tuesday
morning. The generators for this potential severe weather will be
closed 500 mb low pressure initially over northeast Texas that will
migrate to just offshore central Louisiana during the first 24 hours
of the forecast period, a mid-level trough axis extending from this
low that will pass through Deep South Texas and the Rio Grande
Valley, and a surface trough that will also pass through this region.
Therefore, have indicated scattered thunderstorms today and isolated
to scattered thunderstorms tonight, with a designation of large hail
and damaging winds for these thunderstorms. Isolated convection, non-
severe, is possible for the adjacent coastal waters on Tuesday as
the closed 500 mb low continues to move east, but inland areas will
experience dry weather. Veering surface winds with a downsloping
effect off the neighboring higher terrain of Mexico will ensure well
above normal daytime high temperatures today and tomorrow.

LONG TERM (Tuesday Night through Sunday): Quiet weather which
begins on Tuesday as pesky and relatively deep (for June) 500 mb
trough exits farther into the Gulf/eastern US as front side of
modest 500 mb ridge enters west Texas, bringing a rare shot of fresh
northerly surface winds in early June which will bring lower
humidity despite the still hot temperatures but slightly more
comfortable mornings both Wednesday and Thursday with the drier air
in place.

By Friday, the eastern trough attempts to retrograde back a bit and
ECMWF/GFS each hint at a slug of some moisture rotating back
across the eastern half of Texas. Both models show the balance of
the moisture to be cirrus with perhaps a few cumulus as well with
little effect on the still seasonably hot temperatures by day and
warm by evening/overnight. On Saturday, models diverge a bit with
ECMWF showing a short wave riding down the front side of the
ridge and helping the back-build the 500 mb trough even further.
The wave dives into Deep South Texas into Sunday and would bring
sufficient lift for isolated convection through the period. GFS on
the other hand maintains flat ridge with weaker impulses sliding
by well north of the region, keeping things rain-free.

The current situation of unsettled weather into early Tuesday
(this week) was better handled during the middle of last week by
the ECMWF, so there may be some potential for a slightly more
pessimistic forecast for next weekend. For now, prefer to see a
trend begin before adding any mention of rain into the forecast.
The "wetter" ECMWF appears a tad lower with extrapolated surface
temperatures next weekend, but given the reality of hotter
temperatures that have started June prefer to keep the heat going.
For most of the period, this means upper 90s to around 100 west
of US 281, low to mid 90s elsewhere and mid to upper 80s at the
beach.

MARINE: Buoy 42020 reported south winds around 16 knots gusting
to around 18 knots with seas slightly under 3.5 feet with a period
of 7 seconds at 03 CDT/08 UTC. Mariners will experience light to
moderate winds and moderate seas during the period with weak
surface low pressure in place over the western and northwest Gulf
of Mexico. Of main concern for the mariners will be the potential
for scattered severe thunderstorms today and tonight due to a mid-
level low pressure system that will shift from Texas to Louisiana.

Tuesday Night through Friday: The brief surge of north/northeast
winds Wednesday will push up seas/surf a bit especially south of
Port Mansfield. Would not be surprised to see a brief period of 5
foot seas into Wednesday evening before conditions subside
Thursday with lighter winds. Light winds/slight seas should
dominate Friday with surface ridge holding over the Lower Texas
Gulf waters.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jun 5, 3:15 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 AM CDT Mon Jun 5 2017

TXZ248>257-061100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
415 AM CDT Mon Jun 5 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

ISOLATED TO SCATTERED THUNDERSTORMS...FEATURING LARGE HAIL AND
DAMAGING WINDS...AND POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH WEDNESDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL AND DAMAGE FROM STRONG WINDS SHOULD
BE REPORTED TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE TODAY AND TONIGHT.

GMZ130-132-135-150-155-170-175-061100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 AM CDT Mon Jun 5 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

ISOLATED TO SCATTERED THUNDERSTORMS...FEATURING LARGE HAIL...
DAMAGING WINDS...AND WATERSPOUTS...AND POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...DAMAGE FROM STRONG WINDS...
AND WATERSPOUTS SHOULD BE REPORTED TO THE UNITED STATES COAST
GUARD AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE
TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 5, 5:23 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Brownsville TX
623 AM CDT MON JUN 5 2017

TXZ249-250-051200-
Brooks TX-Jim Hogg TX-
623 AM CDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR STRONG WIND AND HAIL IN
NORTHEASTERN JIM HOGG AND NORTHERN BROOKS COUNTIES UNTIL 700 AM
CDT...

At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Benavides to NEAR Jim Hogg County Airport.
Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Falfurrias, Hebbronville, Gruy Stadium, La Colonia Park, Airport Road
Addition, Falfurrias Junior High School, Pleasant Park, Las Lomitas,
Hebbronville High School and Falfurrias Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible severe thunderstorm warnings for wind or
hail from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9802
      2723 9799 2709 9867 2736 9872 2736 9863
      2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 1122Z 332DEG 30KT 2757 9838 2740 9873

52/BSG
Local storm report, Jun 5, 5:54 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
654 AM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             3 W FALFURRIAS          27.22N 98.19W
06/04/2017  E0.75 INCH       BROOKS             TX   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL 3 MILES WEST OF
            FALFURRIAS IN BROOKS COUNTY AROUND 1030PM.

&&

RH
Special weather statement, Jun 5, 6:01 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
701 AM CDT MON JUN 5 2017

TXZ250-051245-
Brooks TX-
701 AM CDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KENEDY AND CENTRAL BROOKS
COUNTIES UNTIL 745 AM CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Falfurrias Junior High School, or 7 miles west of
Falfurrias, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Falfurrias, Encino, Falfurrias Junior High School, Pleasant Park, La
Colonia Park, Falfurrias Fire Station, Brooks County Airport, Cantu
Addition and Hidalgo City Park.

LAT...LON 2726 9830 2726 9815 2701 9798 2696 9799
      2683 9833 2724 9841 2727 9833
TIME...MOT...LOC 1200Z 335DEG 30KT 2720 9827

69
Special weather statement, Jun 5, 6:16 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Brownsville TX
716 AM CDT MON JUN 5 2017

TXZ250-251-253-051300-
Brooks TX-Kenedy TX-Hidalgo TX-
716 AM CDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KENEDY...NORTH
CENTRAL HIDALGO AND SOUTHEASTERN BROOKS COUNTIES UNTIL 800 AM CDT...

At 714 AM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Encino, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rachal, Encino and El Coyote Ranch Airport.

LAT...LON 2702 9833 2711 9808 2673 9785 2662 9818
TIME...MOT...LOC 1214Z 333DEG 30KT 2699 9820

69
Special weather statement, Jun 5, 6:55 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
755 AM CDT MON JUN 5 2017

TXZ251-253>255-051345-
Inland Willacy TX-Kenedy TX-Inland Cameron TX-Hidalgo TX-
755 AM CDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...
NORTHEASTERN HIDALGO...NORTHWESTERN CAMERON AND WILLACY COUNTIES
UNTIL 845 AM CDT...

At 755 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Rudolph, or 11 miles northeast of San Manuel, moving
southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Harlingen, Raymondville, Santa Rosa, Lyford, La Villa, Lasara,
Sebastian, San Perlita, Yznaga and La Villa High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2667 9812 2679 9787 2638 9751 2620 9789
TIME...MOT...LOC 1255Z 326DEG 32KT 2666 9796

69

The radar

The Brownsville radar (KBRO), 66 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Willacy

When
June 5, 7:15 AM CST
Where
Willacy County, 2.78 mi SW of Lyford
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
26.390, -97.810

A couple of utility poles were reported down along FM 491, approximately one mile west of Business 77.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708225.